A new case report suggests that adding turmeric to the diet while taking the immunosuppressant tacrolimus might cause a serious interaction. A 56-year-old man with a liver transplant who was taking tacrolimus was admitted to the emergency room with worsening edema. Tacrolimus levels were 29.9 ng/mL, well above the previous level of 9.7 ng/mL taken 11 days prior. The patient revealed that he had been consuming turmeric around 15+ spoonfuls daily in his food starting 10 days before being admitted to the ER. It was thought that turmeric increased levels of tacrolimus due to cytochrome P450 3A4 (CYP3A4) inhibition. People taking tacrolimus should avoid large doses of turmeric.
For more details, please review our recently updated Turmeric monograph.
The information in this brief report is intended for informational purposes only, and is meant to help users better understand health concerns. This information should not be interpreted as specific medical advice. Users should consult with a qualified healthcare provider for specific questions regarding therapies, diagnosis and/or health conditions, prior to making therapeutic decisions. Copyright © 2017 Natural Medicines Inc. Commercial distribution or reproduction prohibited. Natural Medicines is the leading provider of high-quality, evidence-based, clinically-relevant information on natural medicine, dietary supplements, herbs, vitamins, minerals, functional foods, diets, complementary practices, CAM modalities, exercises and medical conditions. Monograph sections include interactions with herbs, drugs, foods and labs, contraindications, depletions, dosing, toxicology, adverse effects, pregnancy and lactation data, synonyms, safety and effectiveness.